Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 11, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 15, 1998, 1:50 AM CDT for Polk County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 1:50 AM CDT (06:50 UTC)
- Expired
- Apr 15, 1998, 2:55 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Polk County, MO
The radar
The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 11:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
451 WFUS1 KSGF 150651 RRA TORSGF MOC167-150755- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 150 AM CDT WED APR 15 1998 * TORNADO WARNING FOR POLK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 255 AM CDT * SOME AREAS AFFECTED FAIR PLAY AND ALDRICH BY 205 AM BOLIVAR AND SLAGLE BY 220 AM * AT 148 AM SPRINGFIELD DOPPLER RADAR INDICATED A TORNADO 25 MILES WEST OF BOLIVAR OR 4 MILES SOUTHWEST OF FAIR PLAY. THIS STORM WAS MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. GORDON/LINDENBERG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 14, 2:14 PM CDT, 11 hours 36 minutes earlier.
Area forecast discussion, Apr 14, 2:14 PM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CDT TUE APR 14 1998 AN ACTIVE WX NIGHT ACROSS THE CWFA TONIGHT. SFC LOW PRESSURE LOCATED BTWN DDC/HLC KS WITH ILL-DEFINED WARM FRONT TO SE KS/NW ARK. 60F DEW PTS AS FAR NORTH AS KTUL. SFC DRY LINE EAST OF KDDC TO BTWN KGAG AND KEND. ETA/RUC DID THE BEST WITH MOISTURE TODAY AND PREFERRED. 12Z ETA HAD 60 DEW POINTS TO TULSA AT 18Z...WHILE NGM HAD AROUND 50. ETA BRINGS AOA 60 DEW POINTS INTO ERN KS/WRN MO BY 06Z. LATEST SWOMCD AND SATELLITE IN AGREEMENT IN SHOWING CONVECTION LIKELY TO FIRE FIRST NR HILL CITY KS AND THEN DEVELOP SOUTH ALONG SFC DRYLINE INTO SW KS/WRN OK. STRONG JET OF 120+ KNOTS WEST WINDS TO MOVE INTO OKLA/SW MO BY 06Z...WITH SOUTHERLY 60+ KNOTS AT 85H. THUS GOOD SHEAR PROFILE FOR STORMS TO WORK WITH. HELICITY SHOWS HIGHEST JUST NORTHEAST OF SFC LOW AND WARM FRONT OVR SRN NE/NRN KS THIS EVENING AND ALONG DRY LINE IN ERN OK/SW MO AROUND 06Z. ALL IN ALL...MENTION OF SVR IN ZONES TONIGHT LOOKS GOOD IN MODERATE RISK. EXPECT LINE OF STORMS TO BE IN SCNTRL MO BY LATE TONIGHT/WED AM...AND THEN WEAKEN AS THEY MOVE INTO SE MO AROUND 12Z. ANOTHER 50H VORT MAX TO RIDE NORTHEAST AROUND WESTERN TROF AND LOOKS LIKE ANOTHER ROUND OF SVR WEATHER WILL INTIATE MIDDAY WED OVR ERN MO AND THEN MOVE INTO THE OHIO VALLEY. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY. SOME STORMS MAY BE SEVERE. LOW AROUND 60. SOUTH WIND 10 TO 20 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. SGF/AIZ...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY...MAINLY AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE. LOW 55 TO 60. SOUTH WIND 10 TO 20 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. UNO/VIHV...INCREASING CLOUDINESS A 50 PERCENT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. LOW IN THE MID 50S. SOUTH WIND 10 TO 20 MPH. CCF SGF TB 058/076 045/059 038 0664- JLN BB 061/075 045/059 038 0661- RIDDLE
In the hours before
Special weather statement, Apr 14, 9:05 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 905 PM CDT TUE APR 14 1998 ...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM... A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST AND WEST CENTRAL MISSOURI... BARTON CEDAR JASPER ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA LAMAR COLUMBUS A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER. THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT UNTIL 10 PM. THIS NEW WATCH IS IN EFFECT UNTIL 3 AM. THE SAME COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED. STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA. EVENING WEATHER BALLOON SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE HAIL AND THE DEVELOPMENT OF TORNADOES. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
Special weather statement, Apr 14, 9:05 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 905 PM CDT TUE APR 14 1998 ...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM... A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST AND WEST CENTRAL MISSOURI... BARTON CEDAR JASPER ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA LAMAR COLUMBUS A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER. THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT UNTIL 10 PM. THIS NEW WATCH IS IN EFFECT UNTIL 3 AM. THE SAME COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED. STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA. EVENING WEATHER BALLOON SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE HAIL AND THE DEVELOPMENT OF TORNADOES. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
Special weather statement, Apr 14, 11:33 PM CDT, 2 hours 17 minutes before
MOZ055>058-068>071-079>082-089>096-101>104-151030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1133 PM CDT TUE APR 14 1998 ...TORNADO WATCH UNTIL 5 AM... A TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER FOR THE FOLLOWING COUNTIES... ...IN SOUTHWEST SOUTH CENTRAL AND CENTRAL MISSOURI... BARRY BENTON CAMDEN CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON PHELPS POLK PULASKI STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD BRANSON CAMDENTON NEOSHO FORT LEONARD WOOD BOLIVAR MARSHFIELD OZARK MONETT A NEW TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHWEST MISSOURI AND ALSO EXTENDS EASTWARD INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI. THE WATCH TO THE WEST OF THIS WATCH REMAINS IN EFFECT UNTIL 3AM. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO PUSH EASTWARD ACROSS SOUTHEAST KANSAS AND WILL PUSH EASTWARD INTO SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI OVERNIGHT TONIGHT. VERTICAL WIND PROFILES ACROSS THE AREA INDICATE SUBSTANTIAL SHEAR WHICH WILL BE FAVORABLE FOR LARGE HAIL AND POSSIBLE TORNADO DEVELOPMENT. STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR FURTHER STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:25 AM CDT | Tornado Warning | SGF | Jasper | 65 min |
| Apr 15, 12:38 AM CDT | Tornado Warning | SGF | Newton | 62 min |
| Apr 15, 12:58 AM CDT | Tornado Warning | SGF | Barton, Vernon | 52 min |
| Apr 15, 1:10 AM CDT | Tornado Warning | SGF | Cedar, Dade | 65 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | SGF | Lawrence | 65 min |
| Apr 15, 1:39 AM CDT | Tornado Warning | SGF | Christian, Greene | 66 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Vernon | 62 min |
| Apr 15, 2:17 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 63 min |
| Apr 15, 3:03 AM CDT | Tornado Warning | SGF | Hickory | 62 min |
| Apr 15, 3:39 AM CDT | Tornado Warning | SGF | Camden, Dallas | 66 min |
| Apr 15, 3:57 AM CDT | Tornado Warning | SGF | Laclede | 63 min |
| Apr 15, 4:28 AM CDT | Tornado Warning | SGF | Pulaski | 62 min |
| Apr 15, 4:57 AM CDT | Tornado Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| Apr 15, 5:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| Apr 15, 5:45 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 50 min |
| Apr 15, 6:12 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Apr 15, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 51 min |
| Apr 15, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Apr 15, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 66 min |
| Apr 15, 1:55 PM CDT | Tornado Warning | SGF | Camden, Morgan | 65 min |
| Apr 15, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 65 min |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 51 min |
| Apr 15, 3:26 PM CDT | Tornado Warning | SGF | Maries | 19 min |
| Apr 15, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 46 min |
| Apr 15, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Apr 15, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 63 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.